Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Getting headache, dizziness and frequent dark urine. Blood test showed high ALT and GGT level. Chances of hyponatremia?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 258 Questions
RE: Hyponatremia (Low Sodium) Dear Doctor I wonder if you could help me, In April this year so 5 months ago I went to my doctor due to low mood and stress. The doctor did a routine blood test due to me not eating a lot at the time (mainly due to the stress) but just to rule out any stomach problems. The results came back with an abnormally high ALT/GGT on my liver test and Low Sodium(Hyponatremia). I had two repeat blood tests the latest one showing the GGT had risen from 120 to 240 and the sodium was still low (not sure of the exact number). The doctor booked me in for an abdomen ultrasound (liver mainly but they also looked at my kidneys, pancreas, spleen, etc) I am getting the results of the Scan next Tues (9th Oct) but they also want to test my urine for Urine Osmolality and Urine Sodium and they want me to do another blood test with a range of extra things on especially regarding the function of my liver and kidneys. Symptoms wise I feel fine in myself although I have felt quite tired the last few months but have put that down to late nights/not working (although people have commented on why I should be so tired at 26!) I am slightly overweight for my height at 5"1, 14 stone. For the last 2 years I have had intermittent pain in my calves mainly when walking (at a normal pace) Someone told me it was due to lack of salts so I tried drinking more water as I know I dont drink enough, it did get better for a while but I seem to have bouts intermittenly of a few weeks/months of it being really bad, and then it gets a bit better and then gets bad again. I do drink a lot of caffeine of 2-3 strong cups a day which I know doesn't help) I have also noticed for the last two years that my ankles sometimes swell especially after doing a lot of walking/being on my feet for quite a while, I thought this maybe due to my job (I did a job where I was on my feet 12 hours a day) but my ankle swelling still happens even now. I seem to also get bad headaches and dizziness, bad thirst and very dark urine, I have tried to increase my intake of fluid (my fluid intake at the moment being 2 cups of coffee a day and maybe a glass of water) but I have read online that doesn't help the low sodium. I know I am getting the results of the scan and urine analysis on Tues but Iam getting really worried about the cause of this all. Have you got any ideas what this could be? Also I read that Hyponatremia also causes excess water but how can that be if my fluid intake is so low? Any help would be really appreciated Izzabella
Posted Wed, 17 Oct 2012 in Kidney Conditions
Answered by Dr. Ravi Bansal 8 hours later

There are certain positive points in your history let us discuss one by one.

Weakness, cramps. - These are common symptoms of dyselectrolytemia. (Low sodium, potassium, or calcium). All these three ions should be tested and if abnormal appropriate action taken. Thyroid dysfunction (hypothyroid can also cause similar symptoms especially in an overweight person. kindly see your TSH (Thyroid stimulating hormone).

Low sodium. - This is generally a feature of excess water intake, or extra body water, which you are taking more. Normal intake should be 2 liter per day of liquids- (water and coffee and others) persistent use of high water intake in presence of liver or kidney dysfunction can lead to low sodium levels.

Low sodium can occur with liver and kidney disease without extra water intake also.

High ALT is a specific marker of liver dysfunction and needs further investigation.

So how do you put everything together- investigate for liver and kidney disease by ultrasound, blood and urine test. See your TSH level. Drink less water 1litre per day and repeat sodium levels after one week to see if improving.

I think you leave the decision to the doctor and do not worry.

In case you have any updates, results or questions you can discuss with me.

Hope this helps.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor